The cause of a drug overdose is either by accidental overdose or by intentional misuse. In 2021, almost 107,000 drug overdose deaths occurred, according to the Centers for Disease Control and Prevention.
Read on to learn about signs of a drug overdose.
WHAT IS AN OVERDOSE?
An overdose represents a pathologic level of drug toxicity that overwhelms normal physiological functioning. Depending on what drug a person has taken, the symptoms can vary. People may not realize they are experiencing an overdose, especially if they are under the influence of intoxicants. In the context of illicit substance use, it is difficult for individuals to know exactly how much of a drug they are injecting, snorting, smoking or taking orally.
WHAT ARE THE SIGNS OF A DRUG OVERDOSE?
The physical and psychological signs of a drug overdose can vary depending on the type of drug taken, and whether the drug was taken in combination with other substances. Common signs and symptoms of drug overdose can include:
- Dilated pupils. Depending on what type of substance used, pupils can change in size or show a rapid quivering effect. When using narcotics including heroin, morphine, hydrocodone and fentanyl, a person’s pupils will constrict, while other drugs like cocaine can make pupils dilate and become larger.
- Abnormal breathing. When the body is in a state of emergency, or if the air passages become blocked, it will often exhibit difficulty breathing combined with rapid breathing, gurgling, or gasping for air.
- Hypoxia. Due to breathing difficulties associated with an overdose, the body is being deprived of oxygen. This may result in the appearance of blue/grey lips and fingernails. This lack of oxygen can lead to coma and death. Long-term consequences of hypoxia hing on how long the brain is without oxygen.
- Nausea and vomiting. Often a person will aspirate during an overdose, causing the body to respond by vomiting contents out of their system. If the person is unconscious and vomits, they may end up choking.
- Chest pain and irregular heart rate. Too many stimulants can cause rapid heart rate, and lead to heart pain and cardiac arrest. An overly stressed heart can cause muscle tears, resulting in bleeding and severe pain. Opioids tend to have the opposite effect, causing slower breathing and a reduced heart rate.
- Unconsciousness. When brain cells receive an overwhelming amount of toxins, they can shut down. The severe pressure on the brain caused by substance use can cause loss of consciousness
- Seizures and trembling. When the brain is stopped from performing normal activity and becomes disrupted, the cells can malfunction, throwing the body into convulsions or seizures.
A person may not experience all these signs, but even a few can indicate a person is experiencing an overdose.
If a person loses consciousness and cannot be revived, they can die, either accidentally or by taking too many substances on purpose.
WHAT TO DO IF SOMEONE IS OVERDOSING?
Like any other emergency situation, try and stay calm if you are a witness to a person overdosing. Call 911, check their heart rate and breathing and ask questions to see if the person can respond if they are conscious. Provide cardiopulmonary resuscitation (CPR) if you are trained and if it is needed. If you know that they overdosed on opioids and there is naloxone (NARCAN) available, administer it immediately.
If the person regains consciousness, gather information such as the type of substances used, time of the last dose and stay with them until medical care arrives.
If you abuse any substance, there is always a risk of overdosing. Certain actions and conditions may further increase that risk including:
- Significant dependence on the drug
- Prior overdoses
- Abusing multiple substances
- Taking a large amount of the substance at one
- Gradually increasing the dose of the substance over time
- Resuming drug use after a period of abstinence
- Low level of physical tolerance
Tolerance refers to the state that occurs when your body has become accustomed to the presence of the drug, so it requires increased amounts or frequent doses of the drug to achieve the kind of high you previously felt with a smaller dose. If you continue to increase your dose or take the drug more frequently, you may have a higher risk of overdosing.
PREVENTING DRUG OVERDOSES
Not using drugs is the best way to prevent an overdose. But if you or someone you care about is already suffering from an addiction, there are steps to help decrease the chance of an overdose, including:
- Increasing your awareness of overdosing signs and risks
- Knowing the drug and dose you are taking
- Starting with a low dose if you have not used in awhile
- Avoiding multiple substance use
- Seeking treatment if you think you have a substance use disorder
Treatment for substance misuse or substance use disorder can prevent an overdose, as well as lead you to a sober life. Some of the treatment options can include:
- Detox. You can enroll in an inpatient or outpatient detox program to support and help managing withdrawal and reducing cravings at the early stages of recovery. Certain substances, such as alcohol and benzodiazepines, risks associated with withdrawal can be severe and require medical supervision on an inpatient basis. After the detox period ends, individuals are best served by participating in a formal recovery program to improve chances of long-term sobriety.
- Inpatient Rehabilitation. Inpatient rehab offers structured treatment programs designed to address all parts of an individual’s substance use disorder. During inpatient rehab, patients stay in a substance-free facility and receive around-the-clock care and therapeutic support. This type of rehab is the best option for individuals battling moderate to severe substance use disorders.
- Outpatient Rehabilitation. Outpatient rehab is another form of substance use disorder care. These programs offers many of the same kinds of evidenced-based therapies and treatments as inpatient rehabs. Outpatient treatment allows patients to live at home during the recovery process. Patients can continue working and caring for their families while still attending scheduled treatments throughout the week. Outpatients treatment does not take place in a residential facility, which may lead towards greater risk of encountering triggers that can challenge participants sobriety. Because of this, outpatient rehabs are best for individuals with mild forms of substance use disorders, have enrolled in an outpatient program after completing inpatient treatment, reside in a healthy living environment, and engage an intrinsically motivated approach to recovery.
SIGNS OF A DRUG OVERDOSE | ASCENSION RECOVERY SERVICES
Treatment for substance use disorders can help prevent an overdose, as well as help you start on the path to a sober lifestyle. Knowing the signs of an overdose, intervening when it is safe to do so and always calling for emergency help can help prevent a fatality. When good medical treatment is followed by ongoing substance misuse or substance use disorder care, a person can fully recover from a drug overdose.
At Ascension Recovery Services, we work with many addiction treatment centers across the country. Contact Wise Path Recovery Centers for immediate care at their Morgantown, WV detox and residential center. We also work with kathy ireland® Recovery Centers in Williamson, WV, who offers detox and residential treatment services.